Risk of intestinal perforation with tocilizumab

Risk for lower intestinal perforations in patients with rheumatoid arthritis treated with tocilizumab in comparison to treatment with other biologic or conventional synthetic DMARDs

A Strangfeld, A Richter, B Siegmund, P Herzer, K Rockwitz, W Demary, M Aringer, Y Meißner, A Zink, J Listing
Annals of the Rheumatic Diseases 2016 July 12

OBJECTIVE: To investigate the risk of developing lower intestinal perforations (LIPs) in patients with rheumatoid arthritis (RA) treated with tocilizumab (TCZ).

METHODS: In 13 310 patients with RA observed in the German biologics register Rheumatoid Arthritis: Observation of Biologic Therapy, 141 serious gastrointestinal events possibly associated with perforations were reported until 31 October 2015. All events were validated independently by two physicians, blinded for treatment exposure.

RESULTS: 37 LIPs (32 in the colon/sigma) were observed in 53 972 patient years (PYs). Only two patients had a history of diverticulitis (one in TCZ). Age, current/cumulative glucocorticoids and non-steroidal anti-inflammatory drugs were significantly associated with the risk of LIP. The crude incidence rate of LIP was significantly increased in TCZ (2.7/1000 PYs) as compared with all other treatments (0.2-0.6/1000 PYs). The adjusted HR (ref: conventional synthetic (cs) disease-modifying anti-rheumatic drugs (DMARDs)) in TCZ was 4.48 (95% CI 2.0 to 10.0), in tumour necrosis factor-α inhibitor (TNFi) 1.04 (0.5 to 2.3) and in other biologic DMARDs 0.33 (0.1 to 1.4). 4/11 patients treated with TCZ presented without typical symptoms of LIP (acute abdomen, severe pain). Only one patient had highly elevated C reactive protein (CRP). One quarter of patients died within 30 days after LIP (9/37), 5/11 under TCZ, 2/13 under TNFi and 2/11 under csDMARD treatment.

CONCLUSIONS: The incidence rates of LIP under TCZ found in this real world study are in line with those seen in randomised controlled trials of TCZ and higher than in all other DMARD treatments. To ensure safe use of TCZ in daily practice, physicians and patients should be aware that, under TCZ, LIP may occur with mild symptoms only and without CRP elevation.


In plain language……

This study highlights the risk of intestinal perforation for those patients on tocilizumab. Your risk of gut perforation is increased 4-fold as compared to conventional synthetic DMARDs (e.g. Methotrexate or sulfasalazine). Interestingly, some may not present with abdominal pain at all and may not even have elevated inflammatory  markers. So being vigilant about this potential complication, albeit only a small number i.e. 2.7 per 1000 patient years, is wise.

Leave a Reply

Your email address will not be published. Required fields are marked *